South Carolina, 2016

Damaging Wind in South Carolina, August 14, 2016

August 14, 2016 · NWS CAE · 1 event in 1 county or zone

The region was generally influenced at the surface by high pressure in the Atlantic to the SE-NE, bringing moist low-level onshore flow into the Midlands. A weak lee-side trough in Western SC, and a developing sea-breeze front in the late afternoon along with heating and orographic lift provided potential triggers for convection late afternoon into early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

The region was generally influenced at the surface by high pressure in the Atlantic to the SE-NE, bringing moist low-level onshore flow into the Midlands. A weak lee-side trough in Western SC, and a developing sea-breeze front in the late afternoon along with heating and orographic lift provided potential triggers for convection late afternoon into early evening. The atmosphere was moderately unstable along the coast and up into the Pee Dee Region of SC during the late afternoon. Aloft, a Bermuda High pressure cell existed over the Atlantic, with a weak upper low in the NE Gulf of Mexico. A weak disturbance aloft sparked a brief period of isolated strong to borderline severe storms from McCormick County NE into Lancaster and Chesterfield Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 14, 1:32 PM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 1:32 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 PM EDT SUN AUG 14 2016

.SYNOPSIS...
A pressure ridge will extend into the forecast area from the
Atlantic through the middle of the week. The ridge will weaken
late this week allowing increasing moisture and chances of showers
and thunderstorms back into the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon: High pressure at the surface and aloft will
continue to ridge into the forecast area from the east. Upper low
remains across the northeastern Gulf. Models and water vapor
imagery indicate a weak shortwave moving northwestward from
northeastern FL and southeastern GA will brush mainly the west
part of the area this afternoon into tonight. There may also be
some convergence associated with a sea breeze front in the east
part late this afternoon. Best chance for activity should be
across the western/northern Midlands and CSRA. Afternoon highs in
the middle 90s still on track.

Tonight: Any isolated shower activity should not linger much past
sunset. Lower levels may be slightly drier tonight, and there
should once again be a low-level jet to keep things mixed. Do not
expect any clouds or fog to develop. Overnight lows generally in
the middle 70s, which remains close to guidance.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Bermuda high will remain in control of the region with an upper
level trough digging into the Great Lakes region on Tuesday. The
remains of the low pressure will be over eastern Texas with a
plume of moisture extending from Texas through the Ohio Valley.
Over the forecast area moisture will remain contained to the low
levels with dry air in the mid and upper levels. Instability will
be moderate Monday and Tuesday...however with the drier air aloft
and limited dynamics for convection have remained with slight
chance pops each day. Temperatures will be in the mid 90s for
afternoon highs with overnight lows in the low to mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Few changes made to the long term as models remain in good
agreement. Bermuda high will remain dominant through Wednesday
then retreat into the Atlantic as an upper level trough swings
into the eastern US. Plume of moisture from the remains of the
Gulf Coast low pressure will reorient more west to east with the
trough and slide into the region Thursday into the weekend. This
will result in increasing chances of showers and thunderstorms
Thursday into the weekend as the moisture plume stalls over the
area. Temperatures will be slightly above normal on Wednesday and
Thursday...then near normal Friday through Sunday as clouds and
rain overtake the area.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected for a majority of the TAF period.

Scattered cumulus remains across the region through the
afternoon. Conditions remain vfr with bases above 4kft. Light
southerly winds around 5 knots from the south, then become light
and variable after sunset.

Isolated diurnal convection possible again this afternoon but
best coverage expected to be west of the terminals so not
including in the forecast. Will amend as necessary.

EXTENDED AVIATION OUTLOOK...No significant impacts expected to
aviation interests.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 14, 2:08 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
308 AM EDT SUN AUG 14 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
308 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE WIDELY SCATTERED THIS AFTERNOON AND EVENING.
A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 12:47 PM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
147 PM EDT SUN AUG 14 2016

SCZ021-141815-
FAIRFIELD-
147 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAIRFIELD
COUNTY...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF
CARLISLE...OR 16 MILES SOUTHWEST OF CHESTER...MOVING NORTH AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
FAIRFIELD COUNTY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3457 8125 3456 8123 3444 8123 3442 8141
      3445 8142 3457 8142
TIME...MOT...LOC 1746Z 174DEG 22KT 3451 8136
Special weather statement, Aug 14, 3:20 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SUN AUG 14 2016

SCZ015-142045-
LANCASTER-
420 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER COUNTY...

AT 420 PM EDT...A STRONG THUNDERSTORM WAS OVER PINEVILLE...OR 11
MILES NORTHEAST OF ROCK HILL...MOVING NORTH AT 10 TO 15 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARVIN.

LAT...LON 3497 8081 3498 8089 3499 8089 3501 8091
      3504 8090 3505 8091 3507 8090
TIME...MOT...LOC 2020Z 191DEG 15KT 3506 8089

AWP
Special weather statement, Aug 14, 4:14 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SUN AUG 14 2016

SCZ015-021-022-142130-
FAIRFIELD-LANCASTER-KERSHAW-
514 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KERSHAW...
SOUTHWESTERN LANCASTER AND NORTHEASTERN FAIRFIELD COUNTIES...

AT 504 PM EDT...A STRONG THUNDERSTORM WAS NEAR GREAT FALLS...OR 13
MILES NORTHEAST OF WINNSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FISHING CREEK RESERVOIR.

LAT...LON 3463 8069 3443 8072 3445 8102 3455 8100
      3454 8088 3457 8087 3460 8089 3463 8089
TIME...MOT...LOC 2104Z 274DEG 10KT 3452 8092

AWP
Special weather statement, Aug 14, 4:54 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SUN AUG 14 2016

SCZ015-016-142245-
CHESTERFIELD-LANCASTER-
554 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER AND
NORTHWESTERN CHESTERFIELD COUNTIES...

AT 553 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES EAST OF ELGIN...OR
11 MILES EAST OF LANCASTER...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGELAND AND ELGIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3481 8031 3460 8054 3469 8071 3482 8064
TIME...MOT...LOC 2153Z 209DEG 13KT 3468 8058

WRS

The radar

The Columbia radar (KCAE), 102 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
August 14, 5:24 PM EST to 5:30 PM EST
Where
Lancaster County, 2.84 mi ENE of Taxahaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.693, -80.472

Multiple trees down reported along Highway 601 at the Lancaster County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655775.